×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Dilantin Overdose

Last updated Feb. 26, 2018

Approved by: Maulik P. Purohit MD MPH

Dilantin Overdose occurs when an individual takes more than the recommended dosage of dilantin, a seizure medication, either accidentally or intentionally.


What is Dilantin Overdose?

  • Dilantin Overdose occurs when an individual takes more than the recommended dosage of dilantin, a seizure medication, either accidentally or intentionally
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Dilantin Overdose may be also referred to as Phenytoin Overdose.

What are the Causes of Dilantin Overdose?

  • Dilantin Overdose occurs when more than the prescribed amount of dilantin or phenytoin is taken/ingested
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Dilantin Overdose?

The signs and symptoms of Dilantin Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the nervous system and vascular system, may be affected.

The signs and symptoms of Dilantin Overdose may include:

  • Fever
  • Rapid side-to-side eye movement
  • Lethargy, drowsiness, confusion
  • Feeling sleepy
  • Reduced blood pressure (hypotension)
  • Involuntary muscle movement, tremor
  • Unable to walk steadily; movements are not coordinated
  • Nausea and vomiting
  • Swollen gums
  • Slurred speech
  • Seizures
  • Coma

How is First Aid administered for Dilantin Overdose?

First Aid tips for Dilantin Overdose:

  • If the individual is suspected to have overdosed on dilantin, or if the individual is unconscious, or breathing rate is dangerously depressed, call 911 (or your local emergency number) for emergency assistance immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room for further treatment
  • Always try to take the medication strip/bottle/container to the ER

At the hospital, the healthcare provider may take the following steps towards treating the condition:

  • Gastric lavage may be performed for elimination of drug
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer suitable medication to counter the effects of the overdosed drug
  • Hemodialysis may be performed, to accelerate elimination of drug from bloodstream
  • Manage symptoms with appropriate treatment, such as respirator for breathing difficulties and intravenous drip (IV) for dehydration

Who should administer First Aid for Dilantin Overdose?

First aid for Dilantin Overdose is administered by healthcare professionals. 

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Dilantin Overdose?

The prognosis of Dilantin Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient.

  • In case of a mild Dilantin Overdose, the adequate management of symptoms can lead to a good prognosis. In moderate overdose, the patient may recover in 48 hours or less
  • In cases of severe overdose, the patient might be unconscious with life-threatening symptoms and complications. An aggressive treatment of the patient can help him/her regain consciousness in 3-5 days
  • Long-term complications are usually rare; however, deaths have been reported owing to liver failure

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Dilantin Overdose be Prevented?

Dilantin Overdose can be prevented by:

  • Always taking the recommended dose at recommended times
  • Avoiding drugs that might interfere with the effects of dilantin
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 7, 2017
Last updated: Feb. 26, 2018